Taking something as “harmless” as…
Motrin (ibuprofen) Aleve (naproxen) Celebrex (celecoxib) or Voltaren (diclofenac) could actually be HARMFUL to you…These all are powerful medications known as “NSAIDs”.
These medications are some of the most commonly used medicines in adults and have been used for a long time, over half a century, and are used for many reasons. They help reduce swelling and inflammation caused by injury or arthritis and relieve fever. For women they help ease cramping, and control heavy menstrual bleeding. They are easy to obtain since you can buy them without a doctor’s prescription. However, these very effective medications can also cause serious, even life threatening, side effects.
Beyond simple skin rashes or mild stomach aches, all NSAIDs have been known to cause heart attacks, stroke, heart or kidney failure, high blood pressure, elevated potassium, stomach ulcers and stomach or intestinal bleeding. This is even more of a risk if they are taken at high doses and on a daily basis for prolonged periods of time.
If you suffer from diabetes, kidney or liver disease, high blood pressure, or have a history of heart attacks, stroke or heart failure you are most at risk of these side effects. Those taking diuretics, certain blood pressure medications (“ACE-inhibitors” or “ARBs”), smokers over the age of 45, and anyone over the age of 65 are especially vulnerable. Also in a higher risk category are pregnant women, those with Crohn’s disease, ulcerative colitis, stomach ulcer or history of intestinal bleeding, those who easily bruise, and those taking aspirin or other blood thinners.
Ask your doctor whether NSAIDs are right for you. If your doctor approves of the use of NSAIDs, ask how long you should take them and at what doses should they be taken. You may want to consider alternatives, such as acetaminophen (Tylenol) or other pain medicines.
Although aspirin is technically a NSAID, in low doses it helps prevent heart attacks and stroke and it is an unlikely cause of kidney or heart failure. It can, however, cause stomach problems such as ulcers or (intestinal) bleeding. Aspirin could also cause allergies and even asthma in susceptible individuals. As with all medication, best to check with your doctor first.